Florida, 2007

Wildfire in Florida, June 28, 2007

June 28, 2007 · NWS TBW · 1 event in 1 county or zone

Lightning ignited a fire between Sand Road and 40th Street on the 27th that was contained but flared up into a 2,000 acre fire on the 28th. The 5 mile long and 1 mile wide fire was the largest in Cape Coral's history and led to the evacuation of residents and the closure of a 6 miles stretch of Burnt Store Road.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Lightning ignited a fire between Sand Road and 40th Street on the 27th that was contained but flared up into a 2,000 acre fire on the 28th. The 5 mile long and 1 mile wide fire was the largest in Cape Coral's history and led to the evacuation of residents and the closure of a 6 miles stretch of Burnt Store Road. About 22 fire departments and 123 firefighters battled the blaze which came within 60 feet of eight homes in Sanctuary Estates. Much of the land that burned was in a protected area. No injuries or damage to structures were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 28, 8:23 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 28, 8:23 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
923 AM EDT THU JUN 28 2007

.DISCUSSION...LATEST RAOB DATA SHOWS A MOIST AND UNSTABLE AIR MASS
(PWS 1.8 LIS -5C) COVERING THE FORECAST AREA EARLY THIS MORNING.
THIS MOIST AND UNSTABLE ENVIRONMENT COMBINED WITH DAYTIME HEATING AND
A NORTHWESTWARD MOVING TROPICAL WAVE WILL LEAD TO INCREASING CLOUD
COVER AND RAIN CHANCES THROUGH THE REMAINDER OF THE DAY...WITH THE
POSSIBILITY OF SOME LOCALLY HEAVY RAIN IN SOME AREAS. ONGOING GRIDS
AND FORECAST LOOKS IN GOOD SHAPE...WITH NO MORNING UPDATE REQUIRED.

&&

.AVIATION...MOSTLY CLEAR SKIES THIS MORNING WILL GIVE WAY TO
INCREASING CLOUDINESS THIS AFTERNOON WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING. CIGS LCLY MVFR WITH IFR VSBYS
ASSOCIATED WITH TSTMS THIS AFTERNOON. WIND GUSTS TO 30 KNOTS ALSO
POSSIBLE WITH TSTMS.

&&

.MARINE...EAST WINDS 10 KNOTS AND 10-15 KNOTS ARE BEING OBSERVED
OVER THE NEAR AND OFFSHORE COASTAL WATERS THIS MORNING. LITTLE
OVERALL CHANGE IS EXPECTED THROUGH THE AFTERNOON AND CURRENT
FORECAST LOOKS ON TRACK. WILL ADD WORDING FOR WINDS/SEAS HIGHER IN
THE VICINITY OF THUNDERSTORMS IN THE NEXT FORECAST ISSUANCE LATER
THIS MORNING...OTHERWISE NO OTHER SIGNIFICANT CHANGES PLANNED.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION/MARINE...JCM
AVIATION...EO
Hazardous weather outlook, Jun 28, 4:53 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 AM EDT THU JUN 28 2007

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-282200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
553 AM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE AND SURFACE EASTERLY WAVE OVER THE
REGION WILL CONTINUE TO DRIFT INTO THE EASTERN GULF OF MEXICO
TODAY. THESE FEATURE WILL COMBINE WITH A WARM...MOIST AND
UNSTABLE ATMOSPHERE OVER THE AREA TO GENERATE SCATTERED SHOWERS
AND THUNDERSTORM THIS MORNING BECOMING MORE NUMEROUS TO WIDESPREAD
LATER THIS MORNING THROUGH THE AFTERNOON. THESE STORMS MAY CONTAIN
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
THESE FEATURES ARE EXPECTED TO REMAIN IN THE REGION FRIDAY BEFORE
MOVING BACK TO THE EAST SATURDAY AGAIN GENERATING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. SURFACE HIGH PRESSURE SHOULD
MOVE BACK OVER THE REGION LATE THIS WEEKEND INTO NEXT WEEK
BRINGING A RETURN TO A MORE TYPICAL SUMMERTIME PATTERN WITH
SCATTERED MAINLY AFTERNOON AND EVENING SEA BREEZE THUNDERSTORMS
EACH DAY. GUSTY WINDS...DEADLY LIGHTNING AND LOCALLY HEAVY RAINS
WILL BE THE MAIN HAZARDS EXPECTED WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RD

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lee

When
June 28, 11:00 AM EST to 8:00 PM EST
Where
Lee forecast zone
Reported by
Newspaper

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37145.